Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX

May 10, 2005Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2005, 5:52 PM CDT for Gaines County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:52 PM CDT (22:52 UTC)
Expired
May 10, 2005, 6:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 116 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102253
SVRMAF
TXC165-102330-
/O.NEW.KMAF.SV.W.0042.050510T2252Z-050510T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GAINES COUNTY IN WEST TEXAS

* UNTIL 630 PM CDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
  SOUTHWEST OF HIGGINBOTHAM...OR 5 MILES EAST OF HOBBS...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGGINBOTHAM...
  FARM ROAD 1757...
  
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL IN HOBBS. SEEK SAFE SHELTER AWAY FROM WINDOWS IF THIS
STORM APPROACHES YOUR LOCATION. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10304 3258 10304 3257 10271 3295 10272

$$
1 follow-up statement
000 
WWUS54 KMAF 102329
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT TUE MAY 10 2005

TXC165-102338-
/O.EXP.KMAF.SV.W.0042.000000T0000Z-050510T2330Z/
GAINES-
628 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GAINES COUNTY EXPIRES
AT 630 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

DOWNED POWER LINES HAVE BEEN REPORTED AT THE INTERSECTION OF COUNTY 
ROAD 210 AND FM 3306 IN NORTHWESTERN GAINES COUNTY.

POWER LINES AND TREES HAVE ALSO BEEN REPORTED DOWN IN SEMINOLE.

LAT...LON 3294 10304 3258 10304 3257 10271 3295 10272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:12 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 10, 4:12 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT TUE MAY 10 2005

.UPDATE...
STRONG CONVECTION DEVELOPING ALONG THE DRYLINE OVER THE UPPER TRANS
PECOS...WITH ADDITIONAL DEVELOPMENT NEAR THE BIG BEND.  UPDATE WILL
FOLLOW SHORTLY FOR SEVERE THUNDERSTORM WATCH BOX NUMBER 242.

&&

.PREV DISCUSSION... /ISSUED 221 PM CDT TUE MAY 10 2005/

SHORT TERM...
NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN
SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE
BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE
WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS
THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD
BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION
OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST
REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE.

LONG TERM...
CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF
IT...PORTENDS A BUSY WEEK AHEAD.  A FRONTAL BOUNDARY MOVING SOUTH
INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO.

EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE
NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT.  WEDNESDAY
ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE
WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD
OF THE CWA.  ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT
LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS.  ALTHOUGH THERE
DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE
CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY
AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE
HWO.

OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH
BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO
THE CENTRAL CWA THURSDAY AFTERNOON.  THE GFS AND NAM INDICATING A
SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE
LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON.  SHOULD BE
PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE
SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE.  WILL
LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA
THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO
PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS.

ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA.  LATEST
DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN
FRINGE OF THE CWA.  NATURALLY...THIS TIMING COULD CHANGE AS
CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S
PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY.  THE GFS/NAM APPEAR
TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH
EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA.  FOR
NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY
AFTERNOON.  BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING
ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE
NORTH/NORTHEAST CWA THEN.  WOULD UP THE POPS...BUT NOT CERTAIN OF THE
TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND
MENTION THE POSSIBILITY OF SEVERE STORMS.

WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT.
PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT
BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF
PASSING TROUGH.  IF THIS SCENARIO PLAYS OUT...WE COULD HAVE
TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY
LESS BELOW NORMAL TEMPERATURES ON SUNDAY.  WARMER TEMPERATURES COME
BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL.  WILL LEAVE
NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS...
ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT
AS READILY AVAILABLE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 900 PM MDT FOR EDDY AND LEA
     COUNTIES.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FOR ANDREWS...
     BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
     JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...PRESIDIO...
     REEVES...UPTON...WARD...AND WINKLER.

&&

99/99
Hazardous weather outlook, May 10, 3:30 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
330 PM CDT TUE MAY 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111916-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW
MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE
DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS...
FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND
AND ODESSA.

LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING
AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD.
A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY
EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE
AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE
STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN
INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS
SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK
OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF
THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED
FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION
MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY
ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION
AND THE SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 5:40 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT TUE MAY 10 2005

TXZ074-081-102345-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
540 PM CDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

STRONG THUNDERSTORMS WERE LOCATED IN OPEN COUNTRY OF NORTHERN BREWSTER
COUNTY NORTH OF ALTUDA.  ANOTHER STRONG THUNDERSTORM WAS LOCATED IN
OPEN COUNTRY BETWEEN STATE HIGHWAY 118 AND ROUTE 385. THESE STORMS
WERE MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN NORTHERN BREWSTER COUNTY...INCLUDING THE CITIES OF ALPINE
AND MARATHON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:06 PM CDTSevere Thunderstorm WarningMAFPecos, Ward54 min
May 10, 4:54 PM CDTTornado WarningMAFWard58 min
May 10, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 10, 6:28 PM CDTSevere Thunderstorm WarningMAFPecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.